Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2017, 12:57 AM CDT for McKenzie County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 12:57 AM CDT (05:57 UTC)
- Expired
- Jun 14, 2017, 1:34 AM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County McKenzie County, ND
The radar
The Minot AFB radar (KMBX), 201 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted.
199
WUUS53 KBIS 140557
SVRBIS
NDC053-140700-
/O.NEW.KBIS.SV.W.0028.170614T0557Z-170614T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1257 AM CDT WED JUN 14 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
North central McKenzie County in northwestern North Dakota...
* Until 200 AM CDT
* At 1257 AM CDT, a severe thunderstorm was located over Arnegard, or
8 miles west of Watford City, moving north at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Alexander around 120 AM CDT.
Other locations impacted by this severe thunderstorm include Rawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4770 10331 4768 10359 4799 10370 4801 10327
TIME...MOT...LOC 0557Z 175DEG 9KT 4780 10347
HAIL...1.00IN
WIND...60MPH
$$
AYD4 follow-up statements
647 WWUS53 KBIS 140610 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 110 AM CDT WED JUN 14 2017 NDC053-140700- /O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/ McKenzie ND- 110 AM CDT WED JUN 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL MCKENZIE COUNTY... At 110 AM CDT, a severe thunderstorm was located over Arnegard, or 6 miles west of Watford City, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Alexander, Arnegard and Rawson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4770 10331 4768 10359 4799 10370 4801 10327 TIME...MOT...LOC 0610Z 178DEG 7KT 4781 10342 HAIL...1.00IN WIND...<50MPH $$ AYD
512 WWUS53 KBIS 140618 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 118 AM CDT WED JUN 14 2017 NDC053-140700- /O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/ McKenzie ND- 118 AM CDT WED JUN 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL MCKENZIE COUNTY... At 118 AM CDT, a severe thunderstorm was located over Watford City, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Arnegard and Rawson. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4772 10331 4775 10352 4800 10358 4801 10327 TIME...MOT...LOC 0618Z 179DEG 9KT 4782 10334 HAIL...1.00IN WIND...<50MPH $$ AYD
574 WWUS53 KBIS 140625 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 125 AM CDT WED JUN 14 2017 NDC053-140700- /O.CON.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/ McKenzie ND- 125 AM CDT WED JUN 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR CENTRAL MCKENZIE COUNTY... At 125 AM CDT, a severe thunderstorm was located over Watford City, moving north at 5 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Arnegard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4772 10331 4775 10352 4793 10353 4797 10328 TIME...MOT...LOC 0625Z 194DEG 6KT 4781 10331 HAIL...1.00IN WIND...<50MPH $$ AYD
019
WWUS53 KBIS 140634
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
134 AM CDT WED JUN 14 2017
NDC053-140644-
/O.CAN.KBIS.SV.W.0028.000000T0000Z-170614T0700Z/
McKenzie ND-
134 AM CDT WED JUN 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MCKENZIE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4772 10331 4775 10352 4793 10353 4797 10328
TIME...MOT...LOC 0633Z 175DEG 9KT 4783 10331
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:42 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 13, 9:42 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 942 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 932 PM CDT Tue Jun 13 2017 Severe Thunderstorm watch #326 has been cancelled for all counties in central ND, but does still remain in effect for portions of eastern ND. An area of low pressure remains over eastern Montana through southern ND and then south into the central plains. Late afternoon and evening convection had a hard time making it north into central ND, which remained north of the warm front. Convection was more robust over central and eastern SD into eastern ND. The upper level low was situated over eastern MT this evening and is forecast to lift northeast across northwest ND into southeast Saskatchewan or southwest Manitoba by 12 UTC Wednesday. Atmosphere over northwest ND remains slightly unstable this evening and although the threat of severe weather continues to diminish quickly with loss of daytime heating, isolated to scattered showers even an isolated thunderstorm can not be ruled out over the northwest tonight. Have updated pops/qpf based on latest radar and satellite trends. Updated text products will be sent shortly. UPDATE Issued at 851 PM CDT Tue Jun 13 2017 Have cleared western and southern portions of Watch #326. Watch remains in effect for Stutsman and Foster counties. Expect these counties will be able to be dropped from the watch in the next hour or so as convection continues to move east across eastern ND into NW Minnesota. UPDATE Issued at 614 PM CDT Tue Jun 13 2017 Quick update to account for showers and thunderstorms developing farther west around the Bismarck area. Also to update for Severe thunderstorm watch #326 valid until 1 AM CDT for portions of south central and eastern ND. This area will have the greatest threat of severe weather through the evening. && .SHORT TERM...(This evening through Wednesday) Issued at 305 PM CDT Tue Jun 13 2017 Current surface analysis places lows over north central Montana and from south central/southeast South Dakota into central Nebraska. Upper level analysis places low over central Montana with a variety of short waves spiraling around the system. Over our territory, convection has been reluctant to develop over our area as low cloud cover has lingered over the area. With that said, quite a few interesting features noted on satellite, with the one of primary interest at this point is a boundary that dips from west/central Minnesota through far southeast North Dakota into northeast South Dakota. Convection has started developing over the northeastern portion of this feature (and now very recently the southern portion), which continues to gradually lift northerly. For the rest of this afternoon into this evening...strongest instability continues to be noted over southeast North Dakota into the James River Valley with a secondary stretch of instability stretching from south central North Dakota into portions of western North Dakota. Expect eastern portions of the area to be the primary focus for severe weather potential going into this evening, but will still have to keep an eye on the west as if a storm were able to develop, the fuel will be there to work with. Precipitation will lift northerly overnight with severe risk decreasing. On Wednesday nearly stacked low will lift near the Saskatchewan/Manitoba border which will bring some precipiation to northern areas in cyclonic flow. Gusty westerly winds expected in moderately tight pressure gradient on the south side of the low. .LONG TERM...(Thursday through Tuesday) Issued at 305 PM CDT Tue Jun 13 2017 Low meanders eastward over Manitoba before pushing into Ontario on Thursday bringing continued breezy conditions along with precipitation chances over northern locations. Series of embedded waves along with the upper jet aloft will see continued chances for precipitation through the coming weekend under a quasi-zonal flow pattern. We dry out early next week as upper level ridging rebuilds across the Rockies. Temperatures will remain seasonal in the 70s to around 80 over the next several days. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 932 PM CDT Tue Jun 13 2017 MVFR stratus covers portions of north central and eastern ND early this evening. Confidence remains low in determining when stratus may dissipate or how long it will linger through the night. Showers and thunderstorms this evening form KBIS and KJMS. Threat for thunder will remain across the forecast area through much of the evening with showers and areas of mvfr ceilings through Wednesday morning. Winds turn west and conditions improve Wednesday afternoon. Westerly winds will become gusty Wednesday afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...JJS LONG TERM...JJS AVIATION...TWH
Hazardous weather outlook, Jun 13, 9:48 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 948 PM CDT Tue Jun 13 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150300- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 948 PM CDT Tue Jun 13 2017 /848 PM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to end over eastern portions of central North Dakota late this evening. Scattered showers and isolated thunderstorms are possible through the night over northwest North Dakota. Severe weather is not expected for the rest of the night. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday mainly across northern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. twh
In the hours before
Local storm report, Jun 13, 11:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 1 NNW FAIRFIELD 47.21N 103.23W
06/13/2017 M0.88 INCH BILLINGS ND TRAINED SPOTTER
LOTS OF PEA TO NICKEL SIZE HAIL ALONG WITH
HEAVY RAIN.
&&
NHSpecial weather statement, Jun 13, 11:27 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Bismarck ND 1127 PM CDT TUE JUN 13 2017 NDZ017-140515- McKenzie ND- 1127 PM CDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCKENZIE COUNTY UNTIL 1215 AM CDT/1115 PM MDT/... At 1126 PM CDT/1026 PM MDT/, Doppler radar was tracking a strong thunderstorm 13 miles west of Grassy Butte, or 29 miles southwest of Watford City, moving north at 10 mph. Nickel size hail and wind gusts to 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern McKenzie County. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4755 10375 4757 10335 4733 10339 4733 10365 TIME...MOT...LOC 0426Z 173DEG 9KT 4742 10354 AYD
Special weather statement, Jun 13, 11:46 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1146 PM CDT TUE JUN 13 2017
NDZ017-018-032-140530-
McKenzie ND-Billings ND-Dunn ND-
1146 PM CDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DUNN...
NORTHEASTERN BILLINGS AND SOUTHWESTERN MCKENZIE COUNTIES UNTIL 1230
AM CDT/1130 PM MDT/...
At 1146 PM CDT/1046 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 4 miles south of Fort Union
Trading Post to 16 miles west of Theodore Roosevelt National Park
North Unit to 8 miles southwest of Manning. Movement was north at 20
mph.
Nickel size hail and wind gusts to 40 mph will be possible with the
strongest storms storms.
Locations impacted include...
Fairview, Alexander, East Fairview, Theodore Roosevelt National Park
North Unit, Grassy Butte, Fort Union Trading Post, Fairfield, Sather
Dam, Cartwright, Charbonneau and Rawson.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4800 10404 4799 10402 4797 10401 4799 10397
4796 10391 4797 10387 4800 10385 4798 10383
4798 10382 4774 10331 4741 10278 4698 10279
4740 10371 4760 10405
TIME...MOT...LOC 0446Z 179DEG 15KT 4793 10406 4751 10358 4716 10290
AYDSpecial weather statement, Jun 13, 11:59 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Bismarck ND 1159 PM CDT Tue Jun 13 2017 NDZ020-034>037-042-045>048-050-051-140630- Oliver-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Center, Mandan, Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1159 PM CDT Tue Jun 13 2017 /1059 PM MDT Tue Jun 13 2017/ ...AREAS OF DENSE FOG FORMING ACROSS SOUTH CENTRAL NORTH DAKOTA... Areas of dense fog, with visibilities near zero at times, can be expected tonight across south central North Dakota, from the Missouri River east to the James River Valley. This includes Interstate 94 from Bismarck to Jamestown, and Highway 83 from Sterling to the South Dakota border. If traveling, slow down. Use low beam headlights and leave plenty of distance between you and the car ahead. Use extra caution at uncontrolled intersections and railroad crossings. Heinert
Local storm report, Jun 14, 12:19 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1219 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL KILLDEER 47.37N 102.75W
06/14/2017 E0.75 INCH DUNN ND LAW ENFORCEMENT
&&Special weather statement, Jun 14, 12:26 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1226 AM CDT WED JUN 14 2017
NDZ009-017-018-140600-
McKenzie ND-Williams ND-Dunn ND-
1226 AM CDT WED JUN 14 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN DUNN...CENTRAL
MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...
At 1225 AM CDT/1125 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Fort Union Trading Post to
5 miles southwest of Arnegard to Killdeer. Movement was north at 20
mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Watford City, Killdeer, Fairview, Alexander, Dunn Center, Arnegard,
Manning, Little Missouri State Park, Fort Union Trading Post, East
Fairview, Grassy Butte, Theodore Roosevelt National Park North Unit,
Trenton, Sather Dam, Charbonneau, Oakdale, Rawson and Johnsons
Corner.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4822 10404 4765 10253 4716 10267 4730 10303
4733 10304 4733 10309 4770 10405
TIME...MOT...LOC 0525Z 173DEG 15KT 4799 10400 4777 10354 4736 10279
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:40 PM CDT | Special Weather Statement | BIS | Stutsman | 50 min |
| Jun 13, 8:09 PM CDT | Special Weather Statement | BIS | Stutsman | 51 min |
| Jun 13, 8:29 PM CDT | Special Weather Statement | BIS | Foster | 31 min |
| Jun 13, 11:12 PM CDT | Special Weather Statement | BIS | Stark | 33 min |
| Jun 13, 11:27 PM CDT | Special Weather Statement | BIS | McKenzie | 48 min |
| Jun 13, 11:46 PM CDT | Special Weather Statement | BIS | McKenzie | 44 min |
| Jun 14, 12:26 AM CDT | Special Weather Statement | BIS | McKenzie | 34 min |
| Jun 14, 1:12 AM CDT | Special Weather Statement | BIS | Dunn | 33 min |
| Jun 14, 1:22 AM CDT | Dense Fog Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Kidder, LaMoure and 5 more | 5 hr |
| Jun 14, 1:29 AM CDT | Special Weather Statement | BIS | McKenzie | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.